Evidence map›Paper›PMID 26231187›Full record

ArticleBMJ case reports2015

Iatrogenic magnesium toxicity following intravenous infusion of magnesium sulfate: risks and strategies for prevention.

Gillian F Cavell, Catherine Bryant, Seetal Jheeta

Open access · bronzeAbstract readCase Reports
In one paragraph

Article in BMJ case reports, 2015. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.

0numbers the graph read from it
0cells of the map it votes in
6citing papers in PubMed
0.2field-weighted citation impact, top 42% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

6 citing papers in PubMed, 15 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Review
  5. Review
  6. Hypomagnesemia in critically ill patients.Journal of intensive care · 2018
    Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 3 institutions in 1 country.

Gillian F CavellKing's College Hospital, London, UK.
Catherine BryantDepartment of Clinical Gerontology, King's College Hospital NHS Foundation Trust, London, UK.
Seetal JheetaImperial College Healthcare NHS Trust, London, UK.
Imperial College Healthcare NHS Trust · GBKing's College Hospital · GBKing's College Hospital NHS Foundation Trust · GB

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

A 65-year-old man being treated with radiotherapy and chemotherapy for recurrent colonic adenocarcinoma was admitted for management of hypokalaemia and hypomagnesaemia secondary to diarrhoea. He was treated with intravenous infusions of potassium chloride and magnesium sulfate. Following an infusion of magnesium sulfate, he experienced a sudden neurological deterioration. A CT of the head revealed no haemorrhage or evidence of acute ischaemic injury. Results of serum biochemistry later that day revealed an elevated magnesium level. Iatrogenic magnesium toxicity was suspected. Further discussions between the pharmacist and ward staff confirmed that a medication error had been made in the preparation of the infusion resulting in an overdose of intravenous magnesium.

Indexed as

AgedCalcium Channel BlockersColonic NeoplasmsHumansIatrogenic DiseaseInfusions, IntravenousMagnesiumMagnesium DeficiencyMagnesium SulfateMaleMedication ErrorsNeuromuscular DiseasesCalcium Channel BlockersMagnesiumMagnesium Sulfate

Identifiers

PMID26231187
PMCPMC4521523
OpenAlexW1824355970

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.